Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 30, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at May 21, 2012, 3:48 PM CDT for Todd County, Tripp County, South Dakota. It took effect at May 22, 2012, 10:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2012, 3:48 PM CDT (20:48 UTC)
- In effect from
- May 22, 2012, 10:00 AM CDT
- Expired
- May 22, 2012, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Rapid City, SD
Counties Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
381 WWUS73 KUNR 212048 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 248 PM MDT MON MAY 21 2012 ...VERY WINDY ON TUESDAY... .VERY WINDY CONDITIONS WILL DEVELOP BY LATE TUESDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. SOUTHERLY WINDS WILL GUST TO AROUND 45 MPH THROUGH THE DAY WITH THE WIND DIMINISHING DURING THE EARLY EVENING HOURS. SDZ047-049-220600- /O.NEW.KUNR.WI.Y.0030.120522T1500Z-120523T0100Z/ TODD-TRIPP- INCLUDING THE CITIES OF...MISSION...WINNER 348 PM CDT MON MAY 21 2012 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY. * SOUTHERLY WINDS WILL INCREASE LATE TUESDAY MORNING TO 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * THE WINDS WILL DIMINISH EARLY TUESDAY EVENING. * DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT CAN CAUSE LOSS OF CONTROL...ESPECIALLY LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
5 follow-up statements
061 WWUS73 KUNR 220241 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 841 PM MDT MON MAY 21 2012 ...VERY WINDY ON TUESDAY... .VERY WINDY CONDITIONS WILL DEVELOP BY LATE TUESDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. SOUTHERLY WINDS WILL GUST TO AROUND 45 MPH THROUGH THE DAY WITH THE WIND DIMINISHING DURING THE EARLY EVENING HOURS. SDZ047-049-221100- /O.CON.KUNR.WI.Y.0030.120522T1500Z-120523T0100Z/ TODD-TRIPP- INCLUDING THE CITIES OF...MISSION...WINNER 941 PM CDT MON MAY 21 2012 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT TUESDAY. * SOUTHERLY WINDS WILL INCREASE LATE TUESDAY MORNING TO 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * THE WINDS WILL DIMINISH EARLY TUESDAY EVENING. * DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT CAN CAUSE LOSS OF CONTROL...ESPECIALLY LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
063 WWUS73 KUNR 220917 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 317 AM MDT TUE MAY 22 2012 .GUSTY SOUTHERLY WINDS WILL DEVELOP BY LATE MORNING ACROSS SOUTH CENTRAL SOUTH DAKOTA AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL GUST TO AROUND 45 MPH THROUGH THE DAY WITH THE WIND DIMINISHING DURING THE EARLY EVENING HOURS. SDZ047-049-221730- /O.CON.KUNR.WI.Y.0030.120522T1500Z-120523T0100Z/ TODD-TRIPP- INCLUDING THE CITIES OF...MISSION...WINNER 417 AM CDT TUE MAY 22 2012 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING. * SOUTHERLY WINDS WILL INCREASE LATE THIS MORNING TO 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * THE WINDS WILL DIMINISH EARLY THIS EVENING. * DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT CAN CAUSE LOSS OF CONTROL...ESPECIALLY LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
787 WWUS73 KUNR 221639 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1039 AM MDT TUE MAY 22 2012 .GUSTY SOUTHERLY WINDS WILL INCREASE TODAY ACROSS SOUTH CENTRAL SOUTH DAKOTA AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL GUST TO AROUND 45 MPH THROUGH THE DAY WITH THE WIND DIMINISHING DURING THE EARLY EVENING HOURS. SDZ047-049-230100- /O.CON.KUNR.WI.Y.0030.000000T0000Z-120523T0100Z/ TODD-TRIPP- INCLUDING THE CITIES OF...MISSION...WINNER 1139 AM CDT TUE MAY 22 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * SOUTHERLY WINDS WILL CONTINUE AT 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * THE WINDS WILL DIMINISH EARLY THIS EVENING. * DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT CAN CAUSE LOSS OF CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
442 WWUS73 KUNR 222103 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 303 PM MDT TUE MAY 22 2012 .GUSTY SOUTHERLY WINDS WILL CONTINUE INTO THE EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL GUST TO AROUND 45 MPH WITH THE WIND DIMINISHING DURING THE EARLY EVENING HOURS. SDZ047-049-230100- /O.CON.KUNR.WI.Y.0030.000000T0000Z-120523T0100Z/ TODD-TRIPP- INCLUDING THE CITIES OF...MISSION...WINNER 403 PM CDT TUE MAY 22 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * SOUTHERLY WINDS WILL CONTINUE AT 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. * THE WINDS WILL DIMINISH EARLY THIS EVENING. * DRIVERS SHOULD BE PREPARED TO ENCOUNTER SUDDEN WIND GUSTS THAT CAN CAUSE LOSS OF CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
527 WWUS73 KUNR 230052 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 652 PM MDT TUE MAY 22 2012 SDZ047-049-230200- /O.EXP.KUNR.WI.Y.0030.000000T0000Z-120523T0100Z/ TODD-TRIPP- INCLUDING THE CITIES OF...MISSION...WINNER 752 PM CDT TUE MAY 22 2012 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. WINDS WILL CONTINUE TO WEAKEN THIS EVENING...THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at May 21, 11:39 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 21, 11:39 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1039 AM MDT MON MAY 21 2012 .UPDATE...16Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN KANSAS WITH LOW PRESSURE CENTERED OVER SOUTHERN ALBERTA AND A TROUGH EXTENDING SOUTHWARD FROM THE LOW INTO EASTERN WYOMING. THE RESULTING PRESSURE GRADIENT WAS PRODUCING BREEZY TO WINDY CONDITIONS OVER WESTERN SOUTH DAKOTA AND LIGHT WINDS NEAR THE TROUGH IN EASTERN WYOMING. THE SFC TROUGH WILL CONTINUE TO SLIDE SLOWLY EASTWARD TODAY. THERE MAY BE ENOUGH INSTABILITY AHEAD OF THE TROUGH FOR A FEW THUNDERSTORMS TO DEVELOP EAST OF THE TROUGH LINE OVER SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON OR EARLY THIS EVENING. && .AVIATION...18Z TAF FORECASTS VFR CONDITIONS ARE EXPECTED TODAY AND TONIGHT...WITH SOUTHERLY WINDS CONTINUING OVER MUCH OF THE AREA. THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY IN THE EVENING ACROSS SOME AREAS EAST OF THE BLACK HILLS...ESPECIALLY OVER SOUTH CENTRAL SD. && .PREV DISCUSSION... /ISSUED 239 AM MDT MON MAY 21 2012/ DISCUSSION...08Z SURFACE ANALYSIS HAD WEAK LOW OVER SOUTHEAST MT WITH TROUGH INTO INTO SOUTH CENTRAL WY. LOW LEVEL JET CREATING SOME ACCAS OVER CENTRAL SD/NE...BUT ACTIVITY SHOULD BE ON THE WANE/OUT OF THE CWA BY 12Z. WATER VAPOUR SHOWED UPPER RIDGE CONTINUED TO BUILD OVER THE NORTHERN PLAINS. TODAY/TONIGHT...UPPER RIDGE BUILDS INTO THE REGION WITH THERMAL RIDGE AMPLIFYING. TEMPERATURES WELL INTO THE 80S EXPECTED TODAY. WEAK TROUGH WILL SHIFT ONTO THE SD PLAINS LATE TODAY/TONIGHT AND MAY BE THE FOCUS FOR ISOLATED -TSRA ACTIVITY WITH ABOUT 1KJ/KG SBCAPE AVAILABLE. CAP WILL BE INCREASING...SO THREAT WILL BE LOW. TUESDAY...UPPER TROUGH MOVES INTO THE NORTHERN ROCKIES WITH LEAD SHORTWAVE ENERGY CREATING A NEW LOW OVER SOUTHEAST MT. TROUGH/DRY- LINE WILL PUSH INTO SOUTHWEST SD DURING THE DAY WITH GUSTY SOUTHWEST WINDS BEHIND IT AND VERY DRY RELATIVE HUMIDITIES. AHEAD OF TROUGH...DEW POINTS IN THE LOWER 50S WILL POOL BRINGING ABOUT 1-2KJ/KG SBCAPE OVER THE FAR EASTERN REACHES OF THE CWA. CAP WILL BE RATHER STRONG...SO VIGOROUS CONVECTION WILL LIKELY HAVE TO WAIT UNTIL COLD FRONT THAT FORMS SOUTHWEST OF LOW MOVES THROUGH ONTO THE SD PLAINS. SHEAR WILL BE SUFFICIENT FOR SURFACE/ELEVATED SUPERCELLS AND THUS EXPECTED A COUPLE OF SEVERE THUNDERSTORMS. TEMPERATURES WILL SOAR INTO THE 80S TO LOWER 90S TUESDAY AFTERNOON. TUESDAY NIGHT/WEDNESDAY...BEHIND COLD FRONT COOLER AIR WILL FILTER INTO THE CWA WITH UPPER TROUGH CLOSING OFF INTO AN UPPER LOW OVER SOUTHERN SK. CYCLONIC FLOW EXPECTED OVER THE CWA WITH LIMITED INSTABILITY. RESULT WILL BE GENERIC POPS OVER MUCH OF THE CWA. TEMPERATURES NEAR GUIDANCE APPEAR REASONABLE GIVEN FORECAST SOUNDINGS. EXTENDED...A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS ARE PROGGED TO PASS WEST AND NORTH OF THE AREA DURING THE LATTER PART OF THE WEEK AND OVER THE WEEKEND. SOUTHWESTERLY FLOW ALOFT WILL DEVELOP TO THE SOUTH OF THESE SYSTEMS OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL AND NORTHERN PLAINS. THIS PATTERN WILL BRING A SERIES OF UPPER LEVEL DISTURBANCES ACROSS THE AREA...WITH DAILY CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS FROM THURSDAY THROUGH THE WEEKEND. THE BETTER CHANCES FOR THUNDERSTORMS WILL BE OVER THE WEEKEND AS MOISTURE AND INSTABILITY INCREASE OVER THE AREA. TIMING OF THESE WAVES ARE UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN AT THIS TIME LOOK TO BE THURSDAY INTO THURSDAY NIGHT AND FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL GENERALLY BE NEAR OR SLIGHTLY BELOW AVERAGE LATE THIS WEEK...WITH A WARMUP TO NEAR OR SLIGHTLY ABOVE AVERAGE TEMPERATURES OVER THE WEEKEND. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 21, 6:29 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 529 AM MDT MON MAY 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 529 AM MDT (629 AM CDT) MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY OCCUR LATE THIS AFTERNOON AND EARLY THIS EVENING OVER CENTRAL SOUTH DAKOTA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER FALL RIVER COUNTY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND EVENING EAST OF A LINE FROM FAITH TO PHILIP. DAMAGING WIND WILL BE THE MAIN THREAT...BUT LARGE HAIL IS ALSO POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE ALSO POSSIBLE ACROSS WESTERN SOUTH DAKOTA TUESDAY AFTERNOON. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:19 PM CDT | Fire Weather Watch | UNR | 14 hr |
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.